Alert archive / Michigan / Gale Warnings in 2008
Gale Warning 47, NWS Detroit, MI
NWS Detroit, MI issued this gale warning at Dec 30, 2008, 10:13 AM EST. It took effect at Dec 31, 2008, 3:26 AM EST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 30, 2008, 10:13 AM EST (15:13 UTC)
- In effect from
- Dec 31, 2008, 3:26 AM EST
- Expired
- Dec 31, 2008, 3:00 PM EST
- In force
- 12 hr
- Issued by
- NWS Detroit, MI
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this gale warning went out at Dec 29, 4:09 PM EST, 18 hours 4 minutes earlier.
Area forecast discussion, Dec 29, 4:09 PM EST, 18 hours 4 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
409 PM EST MON DEC 29 2008
.SHORT TERM...THIS AFTERNOON AND TONIGHT
THE CENTER OF SURFACE LOW PRESSURE HAS NOW PUSHED EAST OF LAKE
SUPERIOR THIS AFTERNOON (19Z)...A LITTLE STRONGER THAN
PROGNOSTICATED AT 998 MB. MODEL GUIDANCE SLIDES THE SURFACE LOW
EASTWARD...CLIPPING THE FAR NORTHERN SHORES OF GEORGIAN BAY. TWO
SURFACE TROUGHS HAVE EMERGED THIS AFTERNOON...THE FIRST A REFLECTION
OF THE MIDLEVEL TROUGH DIRECTLY OVER THE FORECAST AREA...WHILE THE
SECOND IS THE TRUE LOW/MIDLEVEL COLD FRONT WHICH IS ABOUT TO REACH
THE WISCONSIN SHORELINE OF LAKE MICHIGAN. A WELL MIXED BOUNDARY
LAYER WAS ABLE TO GROW THIS AFTERNOON WITH STRONG SUBSIDENCE UNDER
THE DRY SLOT...PUSHING HIGH TEMPERATURES WELL INTO THE MID 40S CLEAR
UP TO THE SOUTHERN SAGINAW BAY/THUMB REGION.
THE PARENT PV ANOMALY ALOFT REMAINS VERY WELL SHAPED THIS EVENING
WHICH SUPPORTS A FURTHER DEEPENING OF THE CYCLONE. IN
ADDITION...ENHANCED FRONTAL SCALE SUBSIDENCE WILL ALLOW FOR A BUMP
IN MIXING HEIGHTS. THE NORTHERN CWA IS ALREADY WITNESSING WIND GUSTS
BETWEEN 35 TO 40 MPH WHICH WILL CONTINUE INTO THE EVENING HOURS.
WHILE GUSTS OF 45 MPH AND GREATER WILL BE MORE OCCASIONAL THAN THE
EVENT YESTERDAY...WILL CONTINUE THE WIND ADVISORY DUE TO THE
HEIGHTENED SENSITIVITY. THE FRONTAL SYSTEM IS VERY MOISTURE
STARVED...MAINTAINED THE INHERITED POPS/WX WITH A STRAY SNOWFLAKE
POSSIBLE UNDER THE BURGEONING STRATUS. LOWS TONIGHT WILL DROP INTO
THE LOW TO MIDDLE 20S AS SKIES SHOULD SCATTER/CLEAR AGAIN OVERNIGHT.
&&
.LONG TERM...
ACTIVE QUASI-ZONAL FLOW WILL CONTINUE TO SEND STRONG/COMPACT
SHORTWAVES EAST-SOUTHEAST ACROSS THE GREAT LAKES THROUGH THE END
OF THE WEEK. LATEST WATER VAPOR SHOWING THE NEXT WAVE NOW PUSHING
INTO THE PACIFIC NORTHWEST. THIS SYSTEM WILL QUICKLY TRANSLATE
EASTWARD TONIGHT INTO TUESDAY...BEFORE DEEPENING AS IT SLIDES
THROUGH THE GREAT LAKES BY TUESDAY NIGHT. THIS DEEPER SOLUTION
RESULTING IN A SLIGHTLY MORE SOUTHERLY TRACK OF THE ASSOCIATED SFC
LOW....WITH THE 12Z MODEL GUIDANCE IN AGREEMENT WITH THIS IDEA.
THIS TAKES THE LOW ALONG OR JUST SOUTH OF A CHICAGO TO CLEVELAND
TRACK BETWEEN 00-06Z. AN AXIS OF STRONG MID LEVEL FRONTOGENESIS/
LIFT WILL WORK WITH MODEST MOISTURE FIELDS /SPECIFIC HUMIDITIES
REACH 2 G/KG BRIEFLY/ TO GENERATE A STRIP OF SNOW ALONG AND NORTH
OF THE SFC/850MB LOW TRACK TUESDAY EVENING/OVERNIGHT...WITH THE
BULK OF THIS COMING WITHIN THE 00-08Z WINDOW. GOOD SNOW TO LIQUID
RATIOS OF 15 TO 20:1 WILL MAKE THE MOST OF THIS SETUP. THIS WILL
YIELD A SOLID 2-4 INCH SWATH OF SNOW FROM ROUGHLY ANN ARBOR-
DETROIT NORTHWARD...WITH THE HIGHER END AMOUNTS WITH THE M-59/I-69
CORRIDOR. LESSER AMOUNTS EXPECTED CLOSER TO THE OHIO BORDER...
ALTHOUGH DID BUMP SNOW ACCUMS UP SLIGHTLY GIVEN THE OVERALL
SOUTHWARD ADJUSTMENT. IN ADDITION...A STRENGHTENING WIND FIELD AIDED
BY GOOD ISALLOBARIC FORCING AND DEVELOPING POST- FRONTAL COLD AIR
ADVECTION WILL LEAD TO ANOTHER PERIOD WITH GUSTS TO 35 MPH TUESDAY
NIGHT/EARLY WEDNESDAY.
MUCH COLDER AIRMASS WILL SETTLE IN FOR WEDNESDAY...AS 850MB
TEMPERATURES DROP WELL INTO THE NEGATIVE TEENS. THIS TRANSLATES
INTO NEARLY STEADY TEMPERATURES IN THE LOW/MID 20S THROUGH THE DAY.
ASSUMING SKIES CAN AT LEAST PARTIALLY CLEAR WEDNESDAY NIGHT...A
WEAKENING WIND FIELD AND FRESH SNOW PACK WILL RESULT IN STRONG
RADIATIONAL COOLING OVERNIGHT...WITH SOME PLACES SEEING SINGLE
DIGITS LOWS THURSDAY MORNING. AIRMASS WILL MODERATE SLIGHTLY FOR
NEW YEARS DAY...ALTHOUGH THE COLD MORNING START AND LIMITED WARM AIR
ADVECTION WILL KEEP READINGS BELOW NORMAL IN THE 25-30F RANGE.
NEXT STRONG SHORTWAVE WILL EJECT TOWARD THE GREAT LAKES DURING THE
THURSDAY NIGHT/FRIDAY TIMEFRAME. MODELS CONTINUE TO BACK AWAY FROM
THE IDEA OF A SECONDARY SFC LOW DEVELOPING AND IMPACTING THE AREA
FROM THE SOUTH....WHILE MAINTAINING A PRIMARY LOW POSITION WELL TO
THE NORTH. LARGE SCALE ACCENT AND OVERALL MOISTURE DEPTH DOES
REMAIN ADEQUATE TO SUPPORT A PERIOD OF LIGHT SNOW AS THE ATTENDANT
COLD FRONT AND MAIN VORT MAX SHIFT THROUGH...BUT WITH ONLY MINOR
ACCUMULATIONS. ANOTHER SHOT OF COLDER AIR BEHIND THIS SYSTEM FOR
FRIDAY AND SATURDAY...MAINTAINING DAYTIME READINGS BELOW SEASONAL
NORMS.
&&
.MARINE...
A LOW PRESSURE SYSTEM WILL TRACK ACROSS ONTARIO TODAY...WITH STRONG
WINDS (35 TO 40 KNOTS) CONTINUING JUST AHEAD OF AND BEHIND THE
ASSOCIATED COLD FRONT. FOR THE OPEN WATERS OF LAKE HURON FROM
ALABASTER NORTHWARD...HAVE UPGRADED TO A STORM WARNING AS MIXING
POTENTIAL ALLOWS FOR WIND GUSTS TO 50 KNOTS. UPSTREAM OBSERVATIONS
ACROSS LAKE SUPERIOR HAVE RECORDED 50 KNOT GUSTS THIS AFTERNOON
UNDER LOW TO MIDLEVEL COLD AIR ADVECTION. WITH THE SURFACE LOW
STRENGTHENING A FEW MILLIBARS THIS EVENING EAST OF GEORGIAN BAY THIS
DECISION HAS ADDITIONAL SUPPORT.
THE DECREASE IN WINDS ON TUESDAY WILL BE SHORT LIVED...AS ANOTHER
RAPIDLY DEEPENING LOW PRESSURE SYSTEM IS EXPECTED TO TRACK THROUGH
THE SOUTHERN GREAT LAKES TUESDAY NIGHT...LIKELY RESULTING IN GALE
FORCE WINDS OVER SOUTHERN LAKE HURON BY WEDNESDAY MORNING...AS
ANOTHER STRONG SHOT OF COLD ADVECTION ARRIVES. WITH THE CURRENT
HEADLINES IN EFFECT...DECIDED TO HOLD OFF ON THE GALE WATCH FOR NOW.
&&
AVIATION...
THE MAIN AVIATION CONCERN THIS TAF ISSUANCE CENTERS ON THE STRONG
WIND POTENTIAL LATE THIS AFTERNOON AND EVENING. WATER VAPOR
IMAGERY SHOWS AN AREA OF SUBSIDENCE MOVING ACROSS LAKE MICHIGAN
WHICH WILL BRING THE FIRST UPTICK IN WIND SPEEDS. GUSTS TO 30
KNOTS ARE BEING MEASURED ACROSS FAR WESTERN LOWER MICHIGAN...AND
SHOULD BE ARRIVING AT THE AREA TERMINALS BY 20Z. EXPECT SUSTAINED
WINDS AND WIND GUSTS TO RATCHET UP THROUGHOUT THE AFTERNOON AS
THE INCREASED GRADIENT ARRIVES. THERE WILL BE AN OPPORTUNITY FOR
40 KNOT GUSTS IMMEDIATELY AFTER THE COLD FRONT PASSAGE AS
DIRECTIONS VEER NORTHWESTERLY. OTHER THAN A BRIEF MVFR CEILING AT
KMBS/KFNT THIS EVENING...EXPECT MAINLY VFR CONDITIONS. NO
PRECIPITATION IS
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...WIND ADVISORY...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-MIZ060-
MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-
MIZ083...UNTIL MIDNIGHT TUESDAY.
LAKE HURON...
STORM WARNING...LHZ361-LHZ362...UNTIL 5 AM TUESDAY.
GALE WARNING...LHZ363-LHZ421-LHZ441-LHZ442-LHZ443-LHZ462-LHZ463-
LHZ464...UNTIL 5 AM TUESDAY.
GALE WARNING...INNER SAGINAW BAY...UNTIL MIDNIGHT TUESDAY.
LAKE ST CLAIR...
GALE WARNING...UNTIL MIDNIGHT TUESDAY.
MI WATERS OF LAKE ERIE...
GALE WARNING...UNTIL MIDNIGHT TUESDAY.
&&
SHORT TERM...CB
LONG TERM....MR
MARINE.......CB
AVIATION.....CB
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).Hazardous weather outlook, Dec 29, 3:42 PM EST, 18 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 342 PM EST MON DEC 29 2008 MIZ047-048-053-060-300930- MIDLAND-BAY-SAGINAW-SHIAWASSEE- 342 PM EST MON DEC 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TRI-CITIES REGION. .DAY ONE...THIS AFTERNOON AND TONIGHT A WIND ADVISORY IS IN EFFECT UNTIL MIDNIGHT. PLEASE REFER TO THE LATEST URGEST WEATHER MESSAGE FOR DETAILS.../NPWDTX/. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE AREA. PLEASE REFER TO THE LATEST STATEMENT FOR DETAILS.../FLSDTX/. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A LOW PRESSURE SYSTEM TRACKING ALONG THE SOUTHERN MICHIGAN BORDER WILL BRING SNOW TO THE AREA TUESDAY AFTERNOON THROUGH TUESDAY NIGHT. SNOWFALL ACCUMULATIONS OF 2 TO 4 INCHES ARE EXPECTED. MINOR SNOW ACCUMULATIONS ARE POSSIBLE AGAIN THURSDAY NIGHT INTO FRIDAY AS A COLD FRONT MOVES THROUGH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. MIZ049-054-055-061>063-068>070-075-076-082-083-300930- HURON-TUSCOLA-SANILAC-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND- MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 342 PM EST MON DEC 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT A WIND ADVISORY IS IN EFFECT UNTIL MIDNIGHT. PLEASE REFER TO THE LATEST URGEST WEATHER MESSAGE FOR DETAILS.../NPWDTX/. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A LOW PRESSURE SYSTEM TRACKING ALONG THE SOUTHERN MICHIGAN BORDER WILL BRING SNOW TO THE AREA TUESDAY EVENING AND OVERNIGHT. SNOWFALL ACCUMULATIONS OF 2 TO 4 INCHES ARE EXPECTED NORTH OF A LINE FROM ANN ARBOR TO DETROIT. LESSER ACCUMULATIONS WILL OCCUR TO THE SOUTH...WITH ACCUMULATIONS OF AROUND AN INCH NEAR THE OHIO BORDER. MINOR SNOW ACCUMULATIONS ARE POSSIBLE AGAIN THURSDAY NIGHT INTO FRIDAY AS A COLD FRONT MOVES THROUGH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-300930- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 342 PM EST MON DEC 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...THIS AFTERNOON AND TONIGHT STORM WARNINGS ARE IN EFFECT FOR THE OPEN WATERS OF LAKE HURON NORTH OF STURGEON POINT. GALE WARNINGS REMAIN IN EFFECT FOR ALL OTHER MARINE AREAS. REFER TO THE LATEST MARINE FORECASTS FOR DETAILS... /GLFLH/.../GLFSC/...AND /NSHDTX/. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY GALE FORCE WINDS APPEAR LIKELY ONCE AGAIN WEDNESDAY MORNING OVER SOUTHERN LAKE HURON...WITH SMALL CRAFT/BRISK WIND ADVISORIES LIKELY ELSEWHERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. MR YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 9:41 PM EST | River Flood Warning | DTX | Lenawee, Monroe | 21 hr |
| Dec 29, 11:18 PM EST | Brisk Wind Advisory | DTX | 28 hr | |
| Dec 29, 11:18 PM EST | Gale Watch | DTX | 11 hr | |
| Dec 29, 11:18 PM EST | Small Craft Advisory | DTX | 28 hr | |
| Dec 30, 3:30 AM EST | Winter Weather Advisory | DTX | Bay, Genesee, Huron, Lapeer, Livingston, Macomb and 9 more | 28 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.